Alabama, 2003

Damaging Wind in Alabama, May 17, 2003

May 17, 2003 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 17, 8:54 PM CST, 46 minutes earlier.

Area forecast discussion, May 17, 8:54 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
954 PM CDT SAT MAY 17 2003

WILL SEND OUT UPDATE SHORTLY TO REMOVE TORNADO WATCH. THERE COULD
STILL BE ISOLATED SEVERE REST OF TONIGHT BUT THE TREND HAS BEEN FOR
THE STORMS TO WEAKEN.  ANOTHER WATCH NOT EXPECTED AT THIS TIME.  WITH
THE THREAT FOR RAIN CONTINUING OVERNIGHT, I WILL CONTINUE THE FLASH
FLOOD WATCH.

.BHM...FLASH FLOOD WATCH TONIGHT ALZ011>015-017>028-030>036
Hazardous weather outlook, May 17, 12:00 PM CST, 9 hours 40 minutes before
ALZ011>015-017>050-172000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
FORECAST AREA THIS AFTERNOON AND TONIGHT.  AN UPPER LEVEL LOW
PRESSURE SYSTEM WILL SLOWLY MOVE EASTWARD TOWARD THE AREA.  WITH
WARM AND UNSTABLE AIR IN PLACE...STRONG TO SEVERE THUNDERSTORMS
WILL BE POSSIBLE OVER THE AREA THIS AFTERNOON AND TONIGHT.
THE PRIMARY HAZARDS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE.

HEAVY RAINFALL WILL BE LIKELY ACROSS THE AREA...MAINLY THIS AFTERNOON
AND TONIGHT...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...

SEVERE THUNDERSTORMS AND HEAVY RAINFALL ARE POSSIBLE ON SUNDAY
AS THE UPPER LOW PRESSURE SYSTEM MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL HAVE BEEN
ACTIVATED FOR THIS AFTERNOON...AND WILL LIKELY BE REQUIRED FOR
TONIGHT.

In the hours before

Local storm report, May 17, 7:24 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 PM CDT SAT MAY 17 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0809 PM    PIEDMONT                  AL   1.75 IN HAIL
05/17/03   CALHOUN                        PUBLIC REPORT.

0812 PM    PIEDMONT                  AL   0.88 IN HAIL
05/17/03   CALHOUN                        PUBLIC REPORT.
Special weather statement, May 17, 7:31 PM CST, 2 hours 9 minutes before
ALZ026-180200-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
831 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR ST. CLAIR COUNTY UNTIL 900 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MARGARET TO 11 MILES EAST OF ODENVILLE...
MOVING NORTH AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
BRANCHVILLE...ODENVILLE...MARGARET AND SPRINGVILLE THROUGH 900 PM
CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

LAT...LON 3358 8650 3362 8621 3384 8614 3379 8652
Special weather statement, May 17, 7:47 PM CST, 1 hour 53 minutes before
ALZ024-180230-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
847 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR EASTERN JEFFERSON COUNTY
UNTIL 930 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 10 MILES SOUTH OF LIPSCOMB TO CARDIFF...
MOVING NORTHEAST AT 50 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
LIPSCOMB...FORESTDALE...CARDIFF...BROOKSIDE...FULTONDALE...TARRANT...
HOMEWOOD AND GARDENDALE THROUGH 930 PM CDT.

LAT...LON 3328 8698 3355 8690 3370 8702 3387 8684
          3371 8657 3352 8657
Special weather statement, May 17, 8:11 PM CST, 1 hour 29 minutes before
ALZ018-019-180245-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CALHOUN AND ETOWAH COUNTIES
UNTIL 945 PM CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS.

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 5 MILES NORTH OF RIDGEVILLE TO 8 MILES
SOUTH OF SOUTHSIDE...MOVING NORTHEAST AT 35 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
SOUTHSIDE...RIDGEVILLE...RAINBOW CITY...ATTALLA...REECE CITY...
GADSDEN...WEAVER AND GLENCOE THROUGH 945 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.

VERY HEAVY RAINFALL CAN BE EXPECTED IN A SHORT PERIOD OF TIME
...PRODUCING LOCALIZED FLOODING OF STREETS AND DRAINAGE AREAS.

LAT...LON 3412 8624 3386 8606 3363 8596 3381 8565
          3419 8594
Special weather statement, May 17, 8:17 PM CST, 1 hour 23 minutes before
ALZ017>021-023>045-047-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
917 PM CDT SAT MAY 17 2003

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
TORNADO WATCH NUMBER 407...

  GREENE...HALE...JEFFERSON...SUMTER...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
TORNADO WATCH NUMBER 407
WHICH IS IN EFFECT UNTIL 1000 PM...

  AUTAUGA...BIBB...BLOUNT...CALHOUN...CHAMBERS...
  CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA...
  DALLAS...ELMORE...ETOWAH...LEE...LOWNDES...
  MACON...MARENGO...MONTGOMERY...PERRY...RANDOLPH...
  SHELBY...ST CLAIR...TALLADEGA...TALLAPOOSA...
Special weather statement, May 17, 9:12 PM CST, 28 minutes before
ALZ020-180415-

THUNDERSTORM ADVISORY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT SAT MAY 17 2003

.A THUNDERSTORM ADVISORY IN EFFECT FOR CHEROKEE COUNTY UNTIL 1115 PM
CDT...

.FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM.

AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CENTRE...MOVING NORTH AT 40 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR LEESBURG...CENTRE...
SAND ROCK...CEDAR BLUFF AND GAYLESVILLE THROUGH 1115 PM CDT.

LAT...LON 3422 8584 3397 8571 3411 8543 3447 8556

The radar

The Northeast Alabama radar (KHTX), 72 km away, was scanning. The volume nearest the first event began at 03:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 17, 9:40 PM CST
Where
Cherokee County, 3 mi N of Blanche
Measured
55 kt (63 mph) estimated gust
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
34.417, -85.600

Several trees were blown down just east of SR 273 and SR 35 near Jamestown. One home also sustained roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360555.